Hail, Calhoun
- When
- June 24, 5:45 AM CST
- Where
- Calhoun County, Somers
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.380, -94.430
Thunderstorms developed over central Nebraska during the night and early morning hours of the 24th. The thunderstorms pushed northeast, then east into Iowa around sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms developed over central Nebraska during the night and early morning hours of the 24th. The thunderstorms pushed northeast, then east into Iowa around sunrise. The storms were elevated in nature by the time they reached Iowa. One of the storms produced three quarter to one inch diameter hail as it moved through Calhoun and Webster Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 5:30 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 AM CDT WED JUN 24 2009 .SHORT TERM /TODAY/... NUMEROUS FORECAST PROBLEMS REMAIN IN THE SHORT TERM. LAST EVENINGS MCS HAS WASHED OUT THE VERY OPPRESSIVE NEAR 80 DEGREE DEWPOINTS AND REPLACED THEM WITH VALUES IN THE LOW TO MID 60S. HAVE SOME UNCERTAINTY HOW MUCH THE DEWPOINTS WILL RECOVER TODAY ESPECIALLY WITH ANOTHER OUTFLOW BOUNDARY HEADING EAST OUT OF NEBRASKA. HAVE RAISED DEWPOINTS BACK INTO THE MID 70S THIS AFTERNOON OVER THE SOUTH HOWEVER WITH FORECAST HIGHS IN THE LOWER TO MID 90S...DO NOT EXPECT HEAT INDEX VALUES TO TOP 110 DEGREES AT GOOD QUALITY CONTROLLED REPORTING STATIONS. THEREFORE WILL BE PEELING THE EXCESSIVE HEAT ADVISORY BACK TO THE FAR SOUTHWEST COUNTIES WHERE BETTER CHANCE FOR RECOVERY EXISTS AND REPLACE WITH A HEAT ADVISORY. IN ADDITION...SIGNIFICANT RELIEF OCCURRED OVERNIGHT FURTHER JUSTIFYING THE DOWNGRADE TO ADVISORY. INSTABILITIES ARE BEGINNING TO LIFT BACK TO THE NORTH AS THE MID LEVEL MOISTURE IS BACK IN RECOVERY MODE. MCS HAS BEEN ONGOING OVER EASTERN NEBRASKA MUCH OF THE NIGHT AND HAS BEEN SLOW TO MOVE EASTWARD...FIGHTING STABLE CONDITIONS OVER NORTHERN IOWA. THIS IS EXPECTED TO CHANGE LATER THIS MORNING AND INTO THIS AFTERNOON AS THE MEAN UPPER LEVEL RIDGE FLATTENS WITH SHORT WAVE MOVING ACROSS THE NORTHERN PLAINS AND STRONG KINEMATIC FORCING BEGINS TO KICK IN AIDED BY A NEAR COUPLED JET. EXPECT ANOTHER ROUND OF THUNDERSTORMS...SOME EXPECTED TO BE SEVERE. BETTER 0-6 KM SHEAR WOULD FAVOR A FEW SUPERCELLS WITH RIGHT MOVER STORM MOTIONS TO THE SOUTHEAST. .LONG TERM /TONIGHT THROUGH TUESDAY/... TONIGHT THROUGH TUESDAY CONTINUES TO BE A VERY DIFFICULT FORECAST WITH CHALLENGES OF PROJECTING CONVECTIVE TRENDS AND FAVORED AREAS FOR HEAVY RAIN/SEVERE WEATHER. CURRENTLY...THE NAM/WRF SOLUTIONS LOOK TO HAVE THE BEST HANDLE ON REALITY...ALBEIT A BIT SLOW WITH THE CURRENT CONVECTION MOVING INTO FAR NW IOWA. WORKING UNDER THE ASSUMPTION THAT CONVECTION WILL BE SUSTAINED THROUGH THE DAY...ESPECIALLY ACROSS THE NORTH HALF...THE OUTFLOW WOULD LIKELY REINFORCE A BOUNDARY GENERALLY ACROSS THE WSW PORTION OF THE FORECAST AREA. THIS SCENARIO WOULD LIKELY RESULT IN ANOTHER MCS TONIGHT...FEEDING DOWN THE BOUNDARY AND THE GREATEST INSTABILITY ACROSS THE WEST AND CENTRAL PORTIONS OF THE STATE. CONFIDENCE IN THESE SPECIFICS PLAYING OUT IS STILL QUITE LOW GIVEN THE FAIR TO POOR INITIALIZATION OF THE VARIOUS MODELS. HOWEVER...CURRENT FEELING IS HEAVY RAIN AND ADDITIONAL STRAIGHT LINE WIND THREAT IS STILL LIKELY OVER PORTIONS OF THE FORECAST AREA TONIGHT. HAVE BUMPED POPS UP ANOTHER NOTCH AND ADDED HEAVY RAIN MENTION. IN TERMS OF ANTECEDENT MOISTURE...AREAS SOUTH OF HIGHWAY 30 AND EAST OF INTERSTATE 35...GENERALLY ALL BUT THE NORTHWEST QUADRANT...HAVE THE LOWEST 1-3 HOUR FLASH FLOOD GUIDANCE. HOWEVER...JUST ABOUT ANYWHERE COULD EXPERIENCE FLASH FLOODING IF SUBJECTED TO EXTREME RAINFALL RATES. WILL ALSO HAVE TO MONITOR THE FAST-RESPONDING CREEKS AND RIVERS CLOSELY. ON THURSDAY...THERE COULD BE REMNANTS OF AN OVERNIGHT MCS INITIALLY...AND POSSIBLY REDEVELOPMENT IN THE SOUTHEAST DURING THE AFTERNOON IF THE BOUNDARY STALLS PER THE NAM...BUT BY THEN OUTFLOW MAY HAVE SHOVED THE BOUNDARY TOO FAR SOUTH. IN THE LATER PERIODS...MEDIUM RANGE MODELS STILL FAVOR FRIDAY NIGHT INTO SATURDAY FOR THE NEXT FRONTAL PASSAGE AND HAVE RAISED POPS SLIGHTLY. NO CHANGES TO THE FORECAST FROM SUN-TUES. && .AVIATION...24/12Z SCATTERED THUNDERSTORMS AND OUTFLOW FROM STORMS WILL ONCE AGAIN BE OVER IOWA THROUGH THE PERIOD. EXPECT STORMS TO MOVE OVER NORTHERN IOWA THIS MORNING WITH CONVECTION REACHING CENTRAL IOWA THIS AFTERNOON. ANOTHER COMPLEX OF STORMS IS FORECAST TO MOVE THROUGH THE REGION THIS EVENING. CONDITIONS WILL BE VFR EXCEPT FOR NEAR THUNDERSTORMS. && .DMX WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR APPANOOSE-AUDUBON-CLARKE-DALLAS-DAVIS-GUTHRIE-JASPER-LUCAS-MADISON- MAHASKA-MARION-MONROE-POLK-WAPELLO-WARREN-WAYNE. EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ADAIR- ADAMS-CASS-DECATUR-RINGGOLD-TAYLOR-UNION. && SHORT TERM/AVIATION...DONAVON LONG TERM...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 537 AM CDT WED JUN 24 2009 IAZ070-071-081-082-092>094-251100- CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- 537 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON HEAT INDEX VALUES NEAR 110 DEGREES. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO 70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS AREAS AFFECTED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. IAZ057>061-072>075-083>086-095>097-251100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-MADISON-WARREN-MARION-MAHASKA- CLARKE-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 537 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL RETURN TODAY...WITH AFTERNOON HEAT INDEX VALUES NEAR 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR THE AREA THROUGH THIS EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO 70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS AREAS AFFECTED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF INTERSTATE 35...AND MAY DEVELOP AGAIN THURSDAY AFTERNOON. NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-062-251100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-POWESHIEK- 537 AM CDT WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT MORE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. ISOLATED SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO 70 MPH AND QUARTER SIZE HAIL...ESPECIALLY THIS AFTERNOON AND EVENING. AN ISOLATED TORNADO CANNOT BE RULED OUT NORTH OF HIGHWAY 30. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE...WHICH COULD PRODUCE FLASH FLOODING...ESPECIALLY ACROSS AREAS AFFECTED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING MAINLY EAST OF INTERSTATE 35. NO SEVERE WEATHER IS EXPECTED. ADDITIONAL THUNDERSTORM CHANCES ARRIVE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167118, 167119, 167120.